Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS Nashville, TN

March 1, 2017Coffee County, Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 1, 2017, 12:46 PM CST for Coffee County, Grundy County, Tennessee. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 12:46 PM CST (18:46 UTC)
Expired
Mar 1, 2017, 1:15 PM CST
In force
29 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coffee County, TN, Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 57 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 12:46 PM CSTTSTM WND DMG9 Se Manchester, TNTREES WERE DOWN ON LONNIE BUSH ROAD NEAR HILLSBORO
Mar 1, 12:57 PM CSTHAIL 1.755 Sw Altamont, TNHAIL RANGING FROM 1.5 INCHES UP TO NEARLY 2 INCHES IN DIAMETER REPORTED ON PELHAM MOUNTAIN. NUMEROUS HOMES DAMAGED BY HAIL.
Mar 1, 1:03 PM CSTHAIL 1.252 N Coalmont, TN
Mar 1, 1:04 PM CSTHAIL 1Coalmont, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

507 
WUUS54 KOHX 011846
SVROHX
TNC031-061-011915-
/O.NEW.KOHX.SV.W.0023.170301T1846Z-170301T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1246 PM CST WED MAR 1 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Coffee County in Middle Tennessee...
  Grundy County in Middle Tennessee...

* Until 115 PM CST

* At 1246 PM CST, a severe thunderstorm was located 10 miles
  southeast of Manchester, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Manchester, Gruetli-Laager, Altamont, Coalmont, Palmer, Beersheba
  Springs, Hillsboro, Pelham and Woods Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3529 8592 3529 8593 3531 8594 3530 8596
      3532 8598 3531 8600 3534 8603 3545 8606
      3553 8568 3553 8561 3549 8554 3543 8554
      3542 8551 3541 8551 3540 8549 3536 8551
      3533 8555 3528 8591
TIME...MOT...LOC 1846Z 254DEG 50KT 3537 8595 

HAIL...1.00IN
WIND...60MPH
 
$$

10
2 follow-up statements
292 
WWUS54 KOHX 011858
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1258 PM CST WED MAR 1 2017

TNC031-061-011915-
/O.CON.KOHX.SV.W.0023.000000T0000Z-170301T1915Z/
Coffee TN-Grundy TN-
1258 PM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CST
FOR SOUTHEASTERN COFFEE AND GRUNDY COUNTIES...

At 1258 PM CST, a severe thunderstorm was located near
Gruetli-Laager, or 19 miles east of Manchester, moving east at 55
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Gruetli-Laager, Altamont, Coalmont, Palmer, Beersheba Springs, Pelham
and Woods Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3529 8592 3529 8593 3531 8594 3530 8596
      3532 8598 3531 8600 3537 8603 3542 8593
      3549 8584 3553 8568 3553 8561 3549 8554
      3543 8554 3542 8551 3541 8551 3540 8549
      3536 8551 3533 8555 3528 8591
TIME...MOT...LOC 1858Z 258DEG 49KT 3540 8575 

HAIL...1.50IN
WIND...60MPH
 
$$

10
160 
WWUS54 KOHX 011912
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
112 PM CST WED MAR 1 2017

TNC031-061-011922-
/O.EXP.KOHX.SV.W.0023.000000T0000Z-170301T1915Z/
Coffee TN-Grundy TN-
112 PM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEE AND GRUNDY
COUNTIES WILL EXPIRE AT 115 PM CST...
          
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will be
allowed to expire.

LAT...LON 3529 8592 3529 8593 3531 8594 3530 8596
      3532 8598 3531 8600 3537 8603 3542 8593
      3549 8584 3553 8568 3553 8561 3549 8554
      3543 8554 3542 8551 3541 8551 3540 8549
      3536 8551 3533 8555 3528 8591
TIME...MOT...LOC 1912Z 254DEG 50KT 3545 8554 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 11:04 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 1, 11:04 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1104 AM CST Wed Mar 1 2017

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Have updated the suite of forecast products to remove Houston,
Stewart, and Montgomery Counties from tornado watch number 53.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/CKV/CSV...Cold front has entered Middle Tennessee as a line of
storms continues out ahead of the surface front. At this time, the
terminal that will be most impacted is CSV, where the line of
convection is just now aligned. Elsewhere, look for clouds to
scatter out during the next few hours with winds diminishing after
00Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........08
Hazardous weather outlook, Mar 1, 7:55 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
755 AM CST Wed Mar 1 2017

TNZ007>011-024>034-056>066-075-077>080-093>095-021400-
Robertson-Sumner-Macon-Clay-Pickett-Humphreys-Dickson-Cheatham-
Davidson-Wilson-Trousdale-Smith-Jackson-Putnam-Overton-Fentress-
Perry-Hickman-Lewis-Williamson-Maury-Marshall-Rutherford-Cannon-
De Kalb-White-Cumberland-Bedford-Coffee-Warren-Grundy-Van Buren-
Wayne-Lawrence-Giles-
755 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A line of showers and thunderstorms, of which some of the
thunderstorms within and possible just ahead of this line could
reach strong to severe thresholds, will move across Middle
Tennessee this morning through the early afternoon hours. With
any strong to severe thunderstorms that do occur, damaging winds
will be the main concern, although large hail, the formation of a
few tornadoes, and brief heavy rainfall from the stronger showers
and thunderstorms resulting in localized minor flooding could also
occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will continue to be needed through the morning
hours today.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 mph (Measured)
Structural Damage
Trees or Power Lines Down

TNZ005-006-023-021400-
Stewart-Montgomery-Houston-
755 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

31

In the hours before

Special weather statement, Mar 1, 10:59 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Nashville TN
1059 AM CST WED MAR 1 2017

TNZ060-061-075-094-095-011745-
Lawrence TN-Bedford TN-Maury TN-Giles TN-Marshall TN-
1059 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...SOUTHEASTERN MAURY...
NORTHEASTERN LAWRENCE...NORTHERN GILES AND SOUTHWESTERN BEDFORD
COUNTIES UNTIL 1145 AM CST...

At 1059 AM CST, Doppler radar was tracking a strong thunderstorm near
Summertown, or 8 miles northeast of Lawrenceburg, moving east at 65
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lewisburg, Lawrenceburg, Pulaski, Summertown, Cornersville, Ethridge,
Lynnville, Belfast, Culleoka and Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3544 8737 3554 8657 3537 8658 3536 8660
      3533 8660 3531 8668 3525 8675 3526 8683
      3522 8683 3521 8737
TIME...MOT...LOC 1659Z 267DEG 55KT 3536 8726

10
Local storm report, Mar 1, 11:24 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1124 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 AM     TSTM WND DMG     OLD HICKORY             36.26N  86.65W
03/01/2017                   DAVIDSON           TN   TWITTER

            ROOF DAMAGE/GAS LEAK AT DUPONT MIDDLE TENNESSEE

&&

EVENT NUMBER OHX1700114

ROSE
Special weather statement, Mar 1, 11:43 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
1143 AM CST WED MAR 1 2017

TNZ075-077-011830-
Coffee TN-Bedford TN-
1143 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE AND BEDFORD COUNTIES UNTIL
1230 PM CST...

At 1142 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Shelbyville, moving east at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shelbyville, Manchester, Tullahoma, Wartrace, Normandy, Hillsboro,
Raus, Summitville, Arnold AFB and Woods Reservoir.

LAT...LON 3531 8600 3534 8603 3536 8615 3534 8620
      3535 8623 3534 8626 3536 8625 3537 8628
      3538 8625 3539 8628 3541 8625 3541 8626
      3535 8637 3536 8660 3538 8662 3554 8666
      3561 8597 3531 8596
TIME...MOT...LOC 1742Z 269DEG 49KT 3545 8656

10
Special weather statement, Mar 1, 12:18 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
1218 PM CST WED MAR 1 2017

TNZ066-011845-
Cumberland TN-
1218 PM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CUMBERLAND COUNTY UNTIL
1245 PM CST...

At 1217 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles west of Rockwood, moving east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crab Orchard, Indian Rock Lake and Lake Tansi.

LAT...LON 3583 8477 3582 8480 3576 8492 3577 8493
      3575 8503 3577 8504 3576 8507 3577 8510
      3577 8525 3579 8525 3579 8527 3598 8471
      3591 8468
TIME...MOT...LOC 1817Z 249DEG 48KT 3584 8483

Whitehead
Local storm report, Mar 1, 12:38 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1238 PM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     HAIL             LORETTO                 35.08N  87.44W
03/01/2017  E1.00 INCH       LAWRENCE           TN   TWITTER

            RECEIVED A REPORT OF QUARTER SIZE HAIL IN LORETTO. TIME
            WAS RADAR ESTIMATED.

&&

EVENT NUMBER OHX1700115

MR3
Special weather statement, Mar 1, 12:42 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
1242 PM CST WED MAR 1 2017

TNZ077>079-011915-
Coffee TN-Grundy TN-Warren TN-
1242 PM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE...
SOUTHEASTERN WARREN AND GRUNDY COUNTIES UNTIL 115 PM CST...

At 1242 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Manchester, moving east at 60 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manchester, Gruetli-Laager, Altamont, Coalmont, Palmer, Beersheba
Springs, Hillsboro, Pelham, Arnold AFB and Woods Reservoir.

LAT...LON 3531 8596 3530 8596 3532 8598 3531 8600
      3534 8602 3534 8603 3535 8608 3545 8611
      3559 8558 3553 8556 3553 8561 3549 8554
      3543 8554 3542 8551 3541 8551 3540 8549
      3536 8551 3534 8553 3529 8592
TIME...MOT...LOC 1842Z 254DEG 50KT 3538 8599

10

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 11:02 PM CSTTornado WarningOHXStewart23 min
Mar 1, 5:27 AM CSTSpecial Weather StatementOHXHickman, Houston, Humphreys, Montgomery, Stewart48 min
Mar 1, 5:54 AM CSTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys, Montgomery, Perry and 1 more36 min
Mar 1, 6:04 AM CSTSevere Thunderstorm WarningOHXHickman, Lewis, Perry41 min
Mar 1, 6:24 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 3 more36 min
Mar 1, 6:26 AM CSTSevere Thunderstorm WarningOHXMontgomery, Robertson34 min
Mar 1, 6:55 AM CSTSevere Thunderstorm WarningOHXDavidson, Robertson, Rutherford, Sumner, Trousdale, Williamson and 1 more35 min
Mar 1, 7:03 AM CSTTornado WarningOHXDavidson, Rutherford, Williamson, Wilson27 min
Mar 1, 7:26 AM CSTSevere Thunderstorm WarningOHXCannon, Clay, DeKalb, Jackson, Macon, Rutherford and 4 more34 min
Mar 1, 7:28 AM CSTTornado WarningOHXSmith, Wilson32 min
Mar 1, 7:49 AM CSTTornado WarningOHXClay, Macon26 min
Mar 1, 7:52 AM CSTTornado WarningOHXDeKalb, Putnam, Smith23 min
Mar 1, 7:58 AM CSTSevere Thunderstorm WarningOHXCannon, Clay, DeKalb, Jackson, Macon, Overton and 5 more32 min
Mar 1, 8:12 AM CSTTornado WarningOHXJackson, Overton, Putnam33 min
Mar 1, 8:17 AM CSTSpecial Weather StatementOHXLewis28 min
Mar 1, 8:20 AM CSTSevere Thunderstorm WarningOHXClay, Cumberland, DeKalb, Fentress, Jackson, Overton and 3 more25 min
Mar 1, 8:43 AM CSTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam, White36 min
Mar 1, 8:45 AM CSTSpecial Weather StatementOHXLewis45 min
Mar 1, 9:42 AM CSTSpecial Weather StatementOHXHickman, Lewis33 min
Mar 1, 9:46 AM CSTSpecial Weather StatementOHXCannon, Rutherford44 min
Mar 1, 9:57 AM CSTAreal Flood AdvisoryOHXLewis, Perry, Wayne2 hr
Mar 1, 10:18 AM CSTSpecial Weather StatementOHXCannon, White42 min
Mar 1, 10:18 AM CSTSevere Thunderstorm WarningOHXLawrence, Wayne42 min
Mar 1, 10:22 AM CSTSpecial Weather StatementOHXMarshall38 min
Mar 1, 10:35 AM CSTSevere Thunderstorm WarningOHXBedford, Marshall, Maury, Rutherford, Williamson25 min
Mar 1, 10:59 AM CSTSpecial Weather StatementOHXMarshall46 min
Mar 1, 11:03 AM CSTSevere Thunderstorm WarningOHXLawrence, Wayne27 min
Mar 1, 11:27 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Wayne48 min
Mar 1, 11:43 AM CSTSpecial Weather StatementOHXBedford, Coffee47 min
Mar 1, 12:13 PM CSTSevere Thunderstorm WarningOHXGiles21 min
Mar 1, 12:18 PM CSTSpecial Weather StatementOHXCumberland27 min
Mar 1, 12:42 PM CSTSpecial Weather StatementOHXGrundy33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.